Alabama, 2018

Damaging Winds in Alabama, November 1, 2018

November 1, 2018 · NWS TAE · 3 events in 2 counties and zones

Thunderstorms moved through the region ahead of a cold front with a few sporadic reports of trees and power lines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorms moved through the region ahead of a cold front with a few sporadic reports of trees and power lines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 1, 6:55 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 1, 6:55 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
855 AM EDT Thu Nov 1 2018

...GUSTY WINDS TODAY AHEAD OF AND IN ASSOCIATION WITH A LINE OF
POTENTIALLY SEVERE THUNDERSTORMS WILL HAVE ADVERSE AFFECTS ON
RECOVERY EFFORTS IN AREAS IMPACTED BY HURRICANE MICHAEL...

.UPDATE...

No significant changes to the previous forecast appear necessary.
The main severe threat continues to be mainly west of an Albany to
Tallahassee line.

A severe squall line is currently traversing across southern
Alabama. The main question will be how long it holds together
before eventually weakening. So far this morning, the VAD wind
profiles from both MOB and BMX radar show the low level jet
slightly stronger than the RAP analysis would have you believe.
MOB VAD wind profile has indicated 50 knot winds as low as 2000 ft
between 11-12z prior to the squall line arrival there. The tricky
part is that all of the models show the low level jet lifting
northward away from our local forecast area as the day progresses.
This would result in a slightly less favorable environment for
severe storms over our area compared to areas just to the west.
However, with the low level jet seemingly slightly stronger than
analyzed, the line may indeed hold together long enough for a
severe threat across mainly the western half of the forecast area
today.

&&

.PREV DISCUSSION [647 AM EDT]...

.NEAR TERM [Through Today]...

Key Points...

1. A line of potentially severe thunderstorms is expected to move
eastward across the area this afternoon and evening with the main
threats damaging wind in excess of 60 mph and potentially a brief
tornado, especially west of an Albany to Tallahassee line.

2. Preceding this line of thunderstorms, southerly winds will
increase by mid-morning and remain elevated into the evening.
Sustained winds of 15 to 25 mph with gusts up to around 35 mph
are likely, especially west of the Flint and Apalachicola Rivers.

3. Weakened infrastructure and trees due to Hurricane Michael will
be susceptible to further damage from winds as low as 30 mph.
This may lead to additional damage and power outages. Tarps and
tents are vulnerable, and folks should seek shelter in a sturdy
building in the event a severe thunderstorm and/or tornado warning
is issued.

A line of potentially severe thunderstorms in association with a
pre-frontal trough is expected to enter portions of the western
FL Panhandle and southeast Alabama by early this afternoon and
progress eastward, reaching the Big Bend and southwest Georgia by
late this afternoon into the early evening. Bulk Shear approaches 40
kt along with Mixed Layer CAPE up to 1k J/Kg west of an Albany to
Tallahassee line, where 0-3 km lapse rates steepen, supporting a
damaging wind threat. East of this line, thunderstorms are expected
to weaken as instability will be limited. Given 0-1 Km Shear
approaching 20 kt along with low Lifted Condensation Levels, a brief
tornado is also possible, mainly west of an Albany to Tallahassee
within the greater instability.

Momentum transfer up to 900 hPa in advance of the line of thunder-
storms will support wind gusts up to 35 mph from mid-morning into
the evening hours, especially west of the Flint and Apalachicola
Rivers.

High temperatures will be above average in the upper 70s to lower
80s and it will be unseasonably humid.

.SHORT TERM [Tonight Through Saturday]...

The first piece of energy within a broad trough across the southeastern
US (of which will bring today' round of active weather) ejects
northeast of the region late Thursday night and weakens while doing
so. This will cause the first round of severe weather to weaken as
it approaches central and eastern locations (from Tallahassee/Albany
and east) from the west overnight. While it will be weakening as
it moves east we can't rule out strong and potentially damaging
wind gusts (especially given the weakened nature of some trees in
the region) with whatever is left of the line as it pushes through
central and eastern zones tonight.

The second piece of the trough rotates through the region early
Friday morning into Friday afternoon. This will help develop
another round of showers and thunderstorms early Friday morning
and move east as the cold front pushes through the area. A second
round of strong (possibly severe) storms can't be ruled out
across the area, but the best chance for this 2nd round will be
mostly from Tallahassee/Albany and locations eastward and later in
the day.

The rainfall clears out of the region through the day Friday but
mostly cloudy conditions will remain through the evening hours
before skies clear for the day Saturday. Expect much cooler
temperatures with highs Friday in the mid 60s to mid 70s (depending
when the front travels through your region). Cool temperatures on
Saturday with highs in the mid to upper 60s.

.LONG TERM [Saturday Night Through Thursday]...

The cool and quiet weather won't last for long as the upper level
pattern remains active through the next 7 days. High temperatures
will warm Sunday into the upper 60s and low 70s. Over the weekend,
Friday's cold front is expected to stall over south Florida and move
back north into the area by Sunday night into Monday. This will
bring a return to rain showers and warm southerly flow with
temperatures back into the upper 70s and low 80s for Monday through
Wednesday. Could see a few dry days in the middle of the week, but
moist southerly flow will keep the cool temperatures away.
Additional rain chances are likely by the end of the week as another
broad trough and associated cold front pushes through the area.
Wednesday into Friday.

.AVIATION...
[Through 12Z Friday]

Southerly winds will increase rapidly by mid-morning with gusts
20-30 kt and ceilings will decrease to MVFR levels by early afternoon
across the terminals. A line of strong to severe thunderstorms is
expected to move through the terminals from early afternoon into
the evening hours with temporary restrictions to MVFR and possibly
IFR. Tonight, prevailing MVFR at all terminals generally after
03Z with the potential for IFR.

.MARINE...

Winds and seas will remain elevated in advance of a cold front
passage on Friday. Very strong pre-frontal winds around 25 kts
(with gusts around gale force) in our waters west of Mexico Beach
will lead to 7 to 10 feet seas in these areas. Further east,
winds (15 to 25 knots) and seas (6 to 9 feet) won't be as high but
these will still warrant advisory conditions across the area
through at least Thursday evening, and possibly into Friday
morning before winds switch to the west and northwest behind the
cold front. Expect widespread showers and thunderstorms through
Friday, with some thunderstorms containing severe wind gusts up
to 50 knots.

.FIRE WEATHER...

Gusty winds along with showers and thunderstorms are likely in
advance of a front today. High dispersions are expected over much
of the region today owing to the strong winds and relatively
high transport winds and mixing heights. Drier air will filter
into the region on Saturday

.HYDROLOGY...

Heavy rainfall is possible with the cold frontal passage today into
Friday. Widespread 1 to 2 inches of rainfall are expected with
localized higher amounts up to 3 or 4 inches possible. The
progressive nature of the front will likely keep widespread flash
flooding out of the picture.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  66  73  47  69 /  60  60  90   0   0
Panama City   80  66  72  51  69 /  90  70  70   0   0
Dothan        79  62  66  44  66 /  90  60  60   0   0
Albany        81  66  70  45  68 /  70  60  80  10   0
Valdosta      81  67  74  47  68 /  40  50  80  20   0
Cross City    83  69  77  50  70 /  20  50  80  20   0
Apalachicola  80  68  76  51  69 /  80  70  90   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-Coastal Wakulla-South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Friday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM.

     Small Craft Advisory until 2 AM EDT Friday for Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM.

     Small Craft Advisory from 8 PM this evening to 2 AM EDT Friday
     for Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

     Gale Warning until 8 PM EDT this evening for Coastal waters from
     Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

&&

UPDATE...DVD
NEAR TERM...LF
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...LF
MARINE...Dobbs
FIRE WEATHER...LF
HYDROLOGY...Dobbs/Scholl

In the hours before

Special weather statement, Nov 1, 9:03 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1003 AM CDT THU NOV 1 2018

ALZ065-068-FLZ007>009-011600-
Coffee AL-Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
1003 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...WESTERN GENEVA...
NORTHWESTERN WALTON AND NORTHWESTERN HOLMES COUNTIES UNTIL 1100 AM
CDT...

At 1003 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brantley to 6 miles east of Crestview.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Elba, De Funiak Springs, Geneva, Enterprise, Fort Rucker, Samson, New
Brockton, Eglin Air Force Base, Lee, Union, Liberty, Paxton, Kinston,
Coffee Springs, Oakwood Hills, Cluster Springs, Mixons Crossroads,
Curtis, Carl Folsom A/p and Central City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
southeastern Alabama...and the Panhandle of Florida.

LAT...LON 3099 8639 3100 8619 3153 8619 3154 8614
      3162 8615 3162 8579 3121 8579 3107 8584
      3067 8610 3064 8639
TIME...MOT...LOC 1503Z 265DEG 44KT 3156 8629 3072 8647

42-DVD

The radar

The Ft Rucker radar (KEOX), 66 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
November 1, 9:30 AM CST
Where
Coffee County, 0.91 mi NE of Danley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
31.430, -86.150

Trees and limbs were blown down onto a power line, resulting in a power outage along County Road 372.

Thunderstorm Wind, Coffee

When
November 1, 9:37 AM CST
Where
Coffee County, 0.91 mi SW of Turner Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
31.300, -85.980

Trees and limbs were blown down onto a power line, resulting in a power outage along County Road 603.

Thunderstorm Wind, Dale

When
November 1, 10:05 AM CST
Where
Dale County, 0.59 mi W of Dillard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.510, -85.710

A tree was blown down onto County Road 108.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785249, 785250, 785251.